Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 100, NWS Jackson, MS

July 5, 2003Franklin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 5, 2003, 12:09 PM CDT for Franklin County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 12:09 PM CDT (17:09 UTC)
Expired
Jul 5, 2003, 2:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 051712
FFWJAN
MSC037-051930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1209 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 230 PM CDT

* AT 1208 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS 
AND THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS MUCH OF 
FRANKLIN COUNTY. THE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 15 
MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 1 TO 3 INCHES BETWEEN 11 AM AND 
NOON HAVE BEEN OBSERVED OVER SOUTHERN FRANKLIN COUNTY. THE HEAVIEST 
RAINFALL HAS BEEN IN THE HOMOCHITTO NATIONAL FOREST NEAR BUNKLEY. 

ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING TO THE 
SOUTHWEST AND WEST OF THE AREA...AND WILL MOVE ACROSS THE WARNED 
AREA THROUGH AT LEAST 130 PM. THE ADDITIONAL RAINFALL WILL LIKELY 
PRODUCE FLASH FLOODING OF CREEKS...STREAMS AND POOR DRAINAGE AREAS. 
AREAS NEAR THE HOMOCHITTO RIVER...AND CREEKS AND STREAMS WHICH RUN 
INTO THE HOMOCHITTO RIVER OVER SOUTHERN FRANKLIN COUNTY...WILL BE 
THE MOST LIKELY TO EXPERIENCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

LAT...LON 3157 9113 3134 9109 3138 9068 3161 9070

$$
1 follow-up statement
000 
WGUS74 KJAN 051758
FFSJAN
MSC037-051930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT SAT JUL 5 2003

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM FOR...

FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS 
MUCH OF WESTERN FRANKLIN COUNTY. THE SHOWERS AND STORMS WERE MOVING 
VERY SLOWLY TO THE NORTHEAST.

RADAR INDICATES THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN 
BETWEEN 11 AM AND 1245 PM OVER FRANKLIN COUNTY...PRIMARILY BETWEEN 
HAMBURG AND BUNKLEY. THIS AMOUNT OF RAIN WILL LIKELY PRODUCE FLASH 
FLOODING OF CREEKS...STREAMS...AND LOW LYING AREAS. PEOPLE IN THE 
AREA BETWEEN HAMBURG AND BUNKLEY...AND ALSO NEAR THE HOMOCHITTO 
RIVER WEST OF BUNKLEY AND NEAR RICHARDSON CREEK...ARE IN THE AREAS 
MOST LIKELY TO EXPRIENCE FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 AM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 3:00 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT JUL 5 2003

MAIN FORECAST ISSUES INVOLVE RAIN CHANCES AS RIDGING DEVELOPS FROM
THE EAST EARLY NEXT WEEK.

MID LEVEL TROUGHING REMAINS OVER REGION TODAY. DEEP MOISTURE ALSO IN
PLACE FOR ANOTHER ROUND OF CONVECTION ACROSS THE AREA. 2+ INCHES
PRECIPITABLE WATER ACROSS ALL OF FORECAST AREA THIS AFTERNOON. DEEP
MOISTURE RETURN INTO NRN ZONES ADVERTISED BY MODELS DOES NOT YET
LOOK IMPRESSIVE ON CURRENT SATELLITE PIX. WILL MENTION PERIODS OF
HEAVY RAINFALL BUT WILL LIMIT TO CENTRAL AND SRN ZONES FOR NOW.

MID LEVEL TROUGH PIVOTS MORE TO THE W SUNDAY BUT SHEAR ZONE PERSISTS
ACROSS FORECAST AREA AS NRN STREAM TROUGH DIPS SWD. MOS MAINTAINS
HIGH POPS FOR THIS REGION AS DEEP MOISTURE CONTINUES. WILL CONTINUE
CHANCE POPS AT THIS TIME.

MODELS CONTINUE TREND OF INCREASING RIDGING FROM THE E MONDAY.
HOWEVER THEY DISAGREE ON EVOLUTION OF LOW SYSTEM THAT TRACKS WWD
ACROSS THE NRN GULF. AVN SOLUTION SUGGESTS GOOD CHANCE THAT
CONVECTION WILL CONTINUE SRN ZONES AS LOW SYSTEM NUDGES INTO SRN LA.
THIS SYSTEM NOT REFLECTED IN SURFACE/850MB PATTERN AND LOW LEVEL
FLOW BECOMES MORE ANTICYCLONIC MONDAY...DIMINISHING LOW LEVEL
CONVERGENCE. K INDICES ALSO DROP INTO THE 20S SUGGESTING A DECREASE
IN DEEP LAYER MOISTURE. MODELS HAVE WAFFLED ON THE TRACK OF THE GULF
LOW SO WILL KEEP CHANCE POPS FOR MOST ZONES MONDAY DUE TO
UNCERTAINTY OF UPPER LOW TRACK.

REMNANTS OF GULF COAST LOW LINGER INTO TUE AND WEAK UPPER TROUGHING
REDEVELOPS WED AS NRN STREAM FLOW AMPLIFIES OVER THE ERN U.S.
EXTENDED MODELS STRENGTHEN UPPER RIDGING THURSDAY AS THEY DRAG
REMNANTS OF SURFACE BOUNDARY INTO THE AREA...MAINTAINING RIDGING
WHILE ERODING BOUNDARY COMPLETELY FRIDAY. NO CHANGES WILL BE MADE TO
CURRENT EXTENDED FORECAST...KEEPING AT LEAST ISOLATED POPS IN FOR
LATE IN THE WEEK.

PRELIM NUMBERS:
JAN 88/72/90/72 6442
MEI 87/71/89/72 6442

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 5, 4:40 AM CDT, 7 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060940-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT SAT JUL 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN ANTICIPATED ACROSS
MOST OF THE LOWER MISSISSIPPI VALLEY SATURDAY AND SATURDAY NIGHT.
EXPECT THUNDERSTORMS TO BECOME NUMEROUS OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND MOST OF MISSISSIPPI DURING
THE AFTERNOON HOURS SATURDAY...AND THEN BEGIN TO DWINDLE TO
ISOLATED SHOWERS DURING THE LATE EVENING HOURS. ACTIVITY SHOULD
REMAIN BELOW SEVERE LIMITS...ALTHOUGH SOME STORMS COULD CONTAIN
WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING...AND TORRENTIAL
DOWNPOURS.

...FLOODING...
FLASH FLOODING WILL BE A RISK SATURDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI ALONG AND SOUTH OF INTERSTATE TWENTY.
ELSEWHERE...DOWNPOURS ACROSS AREAS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTHERN AND CENTRAL
MISSISSIPPI NORTH OF THE INTERSTATE TWENTY CORRIDOR COULD CREATE
PONDING OF WATER UPON ROAD SURFACES AND IN LOW LYING AREAS.

THE HIGH MOISTURE CONTENT OF THE TROPICAL AIRMASS OVER THE AREA
TODAY AND THE SLOW EXPECTED MOVEMENT OF THUNDERSTORMS THAT
DEVELOP WILL ALLOW SOME STORMS TO DROP 2 TO 3 INCHES OF
PRECIPITATION IN LOCALIZED AREAS. THE GROUND REMAINS NEARLY
SATURATED ACROSS MUCH OF NORTHEAST LOUISIANA AND CENTRAL AND
SOUTHERN MISSISSIPPI...PARTICULARLY SOUTH OF INTERSTATE TWENTY.
THEREFORE...ANY ADDITIONAL HEAVY RAIN FALLING TODAY AND TONIGHT
IN LOCATIONS HERE COULD QUICKLY GENERATE FLOODING IN THE FORM OF
RAPIDLY RISING CREEKS AND STREAMS AND WATER COVERING SECONDARY
ROADS OR FILLING LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
SUNDAY AFTERNOON ACROSS THE LOWER MISSISSIPPI VALLEY. THE
MOISTURE CONTENT IN THE ATMOSPHERE SHOULD REMAIN HIGH AND MOST
STORMS WILL AGAIN BE SLOW MOVING AND CAPABLE OF DROPPING ONE OR
TWO INCH OF RAINFALL UPON ISOLATED LOCATIONS. A RISK OF FLASH
FLOODING WILL AGAIN EXIST IN AREAS ALONG AND SOUTH OF INTERSTATE
TWENTY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:27 AM CDTFlash Flood WarningJANLawrence93 min
Jul 5, 2:30 PM CDTFlash Flood WarningJANCopiah2 hr
Jul 5, 4:21 PM CDTFlash Flood WarningJANHumphreys, Sharkey119 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.